Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 12, NWS Honolulu, HI

February 28, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 28, 2015, 3:12 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2015, 3:12 PM HST (01:12 UTC)
Expired
Mar 1, 2015, 3:34 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WWHW70 PHFO 010112
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
312 PM HST SAT FEB 28 2015

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.STRONG WINDS ALOFT ASSOCIATED WITH AN UPPER LEVEL TROUGH
NORTHWEST OF THE STATE WILL PRODUCE ADVISORY LEVEL WIND SPEEDS ON
THE BIG ISLAND SUMMITS THROUGH SUNDAY.

HIZ028-011415-
/O.NEW.PHFO.WI.Y.0012.150301T0112Z-150302T0400Z/
BIG ISLAND SUMMITS-
312 PM HST SAT FEB 28 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH SUNDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
1 follow-up statement
049 
WWHW70 PHFO 011334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST SUN MAR 1 2015

...WIND ADVISORY CANCELLED...

HIZ028-011445-
/O.CAN.PHFO.WI.Y.0012.000000T0000Z-150302T0400Z/
BIG ISLAND SUMMITS-
334 AM HST SUN MAR 1 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL.

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 10:56 AM HST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 28, 10:56 AM HST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1056 AM HST SAT FEB 28 2015

.UPDATE...
LOWERED CHANCE FOR RAIN AND TOOK OUT LOCALLY HEAVY RAIN IN THE
FORECAST FOR THIS AFTERNOON FOR OAHU...MOLOKAI AND LANAI DUE TO
DRY AIR PUSHING IN FROM THE WEST. HEAVY RAIN AND A SLIGHT CHANCE
FOR THUNDERSTORMS STILL REMAINS IN THE FORECAST THIS WEEKEND FOR MAUI
AND THE BIG ISLAND.

&&

.SYNOPSIS...
A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO
THE NORTH OF THE BIG ISLAND. MOISTURE ALONG THIS BOUNDARY COMBINED
WITH INSTABILITY ALOFT DUE TO AN UPPER TROUGH WILL PRODUCE LOCALLY
HEAVY DOWNPOURS ALONG WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE EASTERN HALF OF THE STATE. TRADE WINDS WILL SPREAD ACROSS THE
STATE ON LATER TODAY AND SUNDAY AS THE TROUGH WEAKENS...BUT
LINGERING ENHANCED MOISTURE AND INSTABILITY WILL REMAIN NEAR THE
BIG ISLAND AND MAUI INTO THE MIDDLE OF NEXT WEEK.

&&

.PREV DISCUSSION.../ISSUED 1003 AM HST SAT FEB 28 2015/

A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO
THE NORTH OF THE BIG ISLAND. MEANWHILE...AN UPPER LEVEL TROUGH IS
LOCATED TO THE NORTH NORTHWEST OF HAWAII WITH THE BASE OF THE
UPPER TROUGH OVER THE WESTERN END OF THE STATE. VISIBLE AND
INFRARED SATELLITE SHOWS LAYERED CLOUDS ALONG THE MIDLEVEL
JET STEAM MOVING ACROSS THE EASTERN AND CENTRAL PORTIONS OF THE
STATE. ISOLATED THUNDERSTORMS...WHILE NOT DIRECTLY AFFECTING THE
ISLANDS AT THIS TIME...HAVE BEEN OCCURRING SPORADICALLY WITHIN THE
LAYERED CLOUD BAND. MIMIC-TPW SATELLITE IMAGERY SHOWS THIS ENHANCED
MOISTURE ACROSS MAUI COUNTY AND THE BIG ISLAND WITH ESTIMATED PRECIPTABLE
WATER /PW/ VALUES UP TO 1.7 INCHES. EARLY MORNING SOUNDINGS SHOW
PW VALUES OF 1.05 INCHES IN LIHUE TO 1.61 INCHES AT HILO
INDICATIVE OF THE CONSIDERABLY DRIER AIRMASS HAS PUSHED INTO KAUAI
AND SPREADING TOWARDS OAHU. ALTHOUGH IT IS DRIER ACROSS
KAUAI...500 MB TEMPERATURES WERE -15 C ON THE LIHUE SOUNDING AND
-11 C ON THE HILO SOUNDING.

NORTHEAST TRADE WINDS ALONG THE WESTERN END OF THE TROUGH WILL
PUSH IN DRIER AIR FOR KAUAI AND OAHU TODAY. WHILE COLD
TEMPERATURES ALOFT DUE TO THE UPPER TROUGH WILL PERSIST OVER BOTH
ISLANDS IN THE COMING DAYS...MOISTURE WILL LIKELY BE THE LIMITING
FACTOR. THE ENHANCED MOISTURE WILL REMAIN POOLED ALONG AND TO THE
EAST OF THE TROUGH AND DIRECTED OVER MAUI AND THE BIG ISLAND. THE
ATMOSPHERE WILL REMAIN UNSTABLE ALOFT AS THE MID LEVEL TROUGH AND
THE UPPER LEVEL JET STREAM EXIT REGION MOVES ONLY SLIGHTLY
EASTWARD. AS A RESULT...THE CHANCE FOR HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WILL PERSIST OVER THE BIG ISLAND AND MAUI COUNTY
THROUGH THE REST OF THE WEEKEND...AND POSSIBLY OF THE ENHANCED
RAINFALL INTO THE MIDDLE OF NEXT WEEK. AS THE SURFACE TROUGH
WEAKENS OVER THE NEXT DAY OR SO...TRADE WINDS WILL BUILD BACK IN
OVER THE EASTERN PORTION OF THE STATE BY SUNDAY. THE TRADE WINDS WILL
FOCUS MOST OF THE RAIN OVER WINDWARD AND MAUKA AREAS.

HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR SNOWFALL ACROSS THE
BIG ISLAND SUMMITS THROUGH SUNDAY NIGHT DUE TO THE DEPTH OF THE
LAYERED CLOUDS EXPECTED TO STREAM OVER THE BIG ISLAND.

A WET AND BREEZY TRADE WIND PATTERN WILL LIKELY DEVELOP STATEWIDE
BY SUNDAY NIGHT AND MONDAY...THEN PERSIST THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK. A LINGERING MID/UPPER LEVEL TROUGH OVERHEAD
WILL MAINTAIN SOMEWHAT UNSTABLE CONDITIONS ALOFT WITH THE USUAL
MID LEVEL INVERSION LIKELY REMAINING WEAK OR ABSENT...AND MODEL
CONSENSUS SHOWS PLENTY OF AVAILABLE LOW LEVEL MOISTURE BEING
PUSHED AGAINST THE TERRAIN BY BRISK TRADE WIND FLOW. RAINFALL WILL
CONTINUE TO BE MORE PREVALENT OVER WINDWARD MAUI AND THE BIG
ISLAND INTO THE MIDDLE OF NEXT WEEK.

THE LATEST ECMWF AND GFS DIVERGE SOMEWHAT TOWARD THE END OF NEXT
WEEK. BOTH MODELS KEEP STRONG TRADES IN PLACE...BUT THE ECMWF PUSHES
A DRIER AIRMASS SOUTH ACROSS THE STATE WHILE THE GFS KEEPS
MOISTURE FURTHER NORTH IN RESPONSE TO A DEVELOPING LOW PRESSURE
AREA NEAR THE DATELINE.

&&

.AVIATION...
AIRMET SIERRA IS POSTED FOR MOUNTAIN OBSCURATION OVER MAUI COUNTY.
THESE CONDITIONS ARE EXPECTED TO SPREAD EASTWARD TO THE BIG ISLAND
LATER TODAY AND TONIGHT. SOME LOCAL MVFR CONDITIONS MAY ALSO OCCUR
OVER NORTH AND NORTHEAST SLOPES ON KAUAI AND OAHU. AIRMET ZULU IS
POSTED FOR LIGHT ICING ABOVE 13000 FEET FROM OAHU TO THE BIG ISLAND
INCLUDING THE ADJACENT WATERS.

VFR CONDITIONS PREVAIL AT THE OAHU AND KAUAI TAF SITES WITH
OCCASIONAL MVFR CONDITIONS OCCURING OVER TAF SITES ON MOLOKAI LANAI
MAUI AND THE BIG ISLAND. EXPECT THESE CONDITIONS TO CONTINUE THROUGH
THE DAY WITH SOME GRADUAL IMPROVEMENT FROM WEST TO EAST.

&&

.MARINE...
A SURFACE TROUGH WITH A NORTH-TO-SOUTH AXIS IS LOCATED OVER AND TO THE
NORTH OF THE BIG ISLAND. THIS IS RESULTING IN LIGHT AND VARIABLE
WINDS OVER THE EASTERN HALF OF THE ISLAND CHAIN WITH STRONGER
NORTHEAST WINDS OVER THE WESTERN HALF. NORTHEAST WINDS WILL SPREAD
SLOWLY EASTWARD AND STRENGTHEN LATER TODAY AND TONIGHT...THEN
INCREASE FURTHER ON SUNDAY WITH A GOOD CHANCE FOR SMALL CRAFT
ADVISORY /SCA/ CONDITIONS IN THE CHANNELS.

BREEZY TRADES APPEAR LIKELY TO CONTINUE THROUGH NEXT WEEK...WITH
SCA CONDITIONS IN THE NORMALLY WINDIER COASTAL ZONES WITH THE
POSSIBILITY OF EXPANDING TO OTHER ZONES DURING THE SECOND HALF OF THE
WEEK...WHEN THE TRADES MAY INCREASE ANOTHER NOTCH.

EASTERLY SWELL AROUND 5 FT AND 10 SECONDS WILL REMAIN THE
DOMINANT SOURCE OF SEAS ACROSS MOST AREAS TODAY...THOUGH FRESH
NORTHEAST WINDS DEVELOPING AROUND KAUAI AND OAHU WILL PRODUCE
SOMEWHAT LARGER SEAS IN THOSE AREAS. SURF ALONG EAST FACING SHORES
WILL REMAIN BELOW HIGH SURF ADVISORY LEVELS AS THE EAST SWELL
GRADUALLY DECLINES DURING THE WEEKEND. SURF ALONG NORTH FACING
SHORES WILL REMAIN LOW THROUGH SUNDAY. A NORTH NORTHWEST SWELL
WILL PUSH NORTH SHORE SURF CLOSE TO MINIMAL ADVISORY LEVELS LATE
SUNDAY NIGHT AND MONDAY. THIS SWELL WILL PEAK MONDAY THEN FADE
AWAY THROUGH MIDWEEK. SEE THE COLLABORATIVE NEARSHORE SWELL AND
WIND FORECAST /SRDHFO/ FOR MORE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM HST MONDAY FOR BIG ISLAND
SUMMITS.

&&

UPDATE/DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 3:00 PM HSTSmall Craft AdvisoryHFO54 hr
Feb 28, 5:00 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 28, 7:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 3:04 AM HSTSpecial Marine WarningHFO56 min
Mar 1, 3:24 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 7:16 AM HSTSpecial Marine WarningHFO119 min

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.